Alert archive / Iowa / Wind Advisories in 2008
Wind Advisory 8, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Apr 26, 2008, 11:31 AM CDT for 27 counties in Iowa. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2008, 11:31 AM CDT (16:31 UTC)
- Expired
- Apr 26, 2008, 5:46 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
All 27 counties
Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDMX 261631 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1131 AM CDT SAT APR 26 2008 .STRONG LOW PRESSURE OVER NORTHEAST MINNESOTA WILL MOVE NORTHEAST THIS AFTERNOON. A STRONG PRESSURE GRADIENT WILL BRING GUSTY WEST TO NORTHWEST WINDS TO MUCH OF IOWA THROUGH THE DAY. IAZ004>007-015>017-023>028-033>039-044>050-262100- /O.NEW.KDMX.WI.Y.0008.080426T1631Z-080426T2100Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY... ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON... BOONE...AMES...MARSHALLTOWN...TOLEDO 1131 AM CDT SAT APR 26 2008 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON. WEST TO NORTHWEST WINDS OF 25 TO 35 MPH CAN BE EXPECTED INTO THE MID AFTERNOON HOURS. A FEW GUSTS MAY REACH 45 MPH AT TIMES THROUGH 200 PM. WINDS ARE EXPECTED TO BEGIN TAPERING OFF AFTER 200 PM AND WILL BE BELOW WIND ADVISORY CRITERIA BY AROUND 400 PM. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
2 follow-up statements
000 WWUS73 KDMX 262042 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 342 PM CDT SAT APR 26 2008 .STRONG LOW PRESSURE NORTH OF LAKE SUPERIOR WILL LIFT NORTHEAST INTO THIS EVENING. WEAK HIGH PRESSURE WILL MOVE IN THIS EVENING AND BRING LIGHTER WINDS. IAZ004>007-015>017-023>028-033>039-044>050-262300- /O.EXT.KDMX.WI.Y.0008.000000T0000Z-080426T2300Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY... ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON... BOONE...AMES...MARSHALLTOWN...TOLEDO 342 PM CDT SAT APR 26 2008 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. WEST TO NORTHWEST WINDS OF 25 TO 35 MPH...WITH A FEW GUSTS TO AROUND 50 MPH...WILL DIMINISH THROUGH THE LATE AFTERNOON HOURS. BY 600 PM...WINDS WILL BE BELOW WIND ADVISORY CRITERIA WITH WIND SPEEDS FALLING TO AROUND 15 MPH BY SUNSET. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS73 KDMX 262246 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 546 PM CDT SAT APR 26 2008 .LOW PRESSURE OVER THE UPPER PENINSULA OF MICHIGAN WILL CONTINUE TO EASE ITS GRIP ON THE UPPER MIDWEST. ALTHOUGH IT WILL REMAIN QUITE BREEZY OVER IOWA THIS EVENING...THE WIND WILL BE BELOW ADVISORY CRITERIA. IAZ004>007-015>017-023>028-033>039-044>050-270000- /O.CAN.KDMX.WI.Y.0008.000000T0000Z-080426T2300Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY... ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON... BOONE...AMES...MARSHALLTOWN...TOLEDO 546 PM CDT SAT APR 26 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELED THE WIND ADVISORY. WIND SPEEDS ACROSS NORTH CENTRAL IOWA HAVE DIMINISHED TO BELOW ADVISORY CRITERIA. THUS THE NATIONAL WEATHER SERVICE HAS CANCELED THE WIND ADVISORY. A NORTHWEST WIND IS EXPECTED TO CONTINUE OVER THE AREA AT 15 TO 25 MPH AND A FEW LOCATIONS ALONG THE MINNESOTA BORDER MAY EVEN HAVE GUSTS AROUND 35 MPH EARLY THIS EVENING BUT THESE SPEEDS ARE BELOW ADVISORY CRITERIA. $$ FAB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Apr 26, 7:34 AM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Apr 26, 7:34 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 734 AM CDT SAT APR 26 2008 .SHORT TERM /TODAY/... THE UPPER LOW WILL CONTINUE TO LIFT OUT TODAY AS LIGHT SNOW ENDS ACROSS FAR NORTHERN IOWA THIS MORNING. THE TIGHTEST PRESSURE GRADIENT WILL BE LOCATED ACROSS THE NORTH. WINDS ARE EXPECTED TO APPROACH ADVISORY CRITERIA...BUT WILL COUNT ON LINGERING CLOUDS TO HOLD DOWN MIXING ENOUGH TO KEEP SPEEDS BELOW SUSTAINED 30 MPH. HAVE TRIMMED BACK AFTERNOON CHANCE OF SHOWERS TO THE FAR WESTERN COUNTIES PER LATEST SHORT RANGE MODEL AND SREF CONSENSUS. AREAL FLOOD WARNINGS ARE IN EFFECT FOR SEVEN COUNTIES THROUGH LATE MORNING FROM LINGERING EFFECTS OF RECENT HEAVY RAIN. SOME AREAS WILL LIKELY HAVE TO BE EXTENDED DEPENDING ON UPDATED FLOODING REPORTS LATER THIS MORNING. HAVE ISSUED NEW FLOOD WARNING FOR THE WEST FORK OF THE CEDAR RIVER AT FINCHFORD DUE TO UPGRADE IN EXPECTED FLOOD SEVERITY FROM MINOR TO MODERATE. THE RIVER IS EXPECTED TO CREST JUST ABOVE 14 FEET EARLY SUNDAY MORNING. FLOOD WARNINGS ALSO CONTINUE FOR 13 OTHER POINTS. .LONG TERM /TONIGHT-FRIDAY/... FORECAST ISSUES ARISE EARLY IN THE PERIOD WITH ARRIVAL OF MODERATELY VIGOROUS SHORTWAVE CURRENTLY OVER SOUTHERN SASKATCHEWAN THAT WILL MOVE OVER THE REGION TONIGHT...WITH ITS ATTENDANT SYNOPTIC SCALE LIFT. HOWEVER...WITH BETTER MOISTURE AND THERMODYNAMIC FORCING FARTHER SOUTH AND CLOSER TO SFC WAVE PATH THAT CURLS SOUTH OF IOWA...WILL KEEP HIGHER POPS ACROSS SOUTHERN SECTIONS. LAST IN TRAIN OF NW FLOW SHORTWAVES WILL SLIDE SOUTH OVER THE AREA ON SUNDAY. GIVEN STEEP LOW TO MID LEVEL LAPSE RATES AND MID LEVEL MOISTURE...SEEMS THAT AT LEAST SCATTERED SHOWERS A GOOD BET. WOULD NOT BE SURPRISED TO EVEN HEAR SOME THUNDER. WITH THE PASSAGE OF EACH SHORTWAVE REINFORCING SHOTS OF COOL CANADIAN AIR WILL FLOW OVER THE REGION...KEEPING TEMPERATURES WELL BELOW NORMAL. THERMAL TROUGH BOTTOMS OUT SUNDAY NIGHT AND MONDAY...SO MONDAY SHOULD BE THE COOLEST DAY OF THE COMING SEVEN...WITH WARMING INTO MID WEEK TO FOLLOW. NEXT SYSTEM SHOULD ORGANIZE OVER THE WEST CENTRAL PLAINS WEDNESDAY IN ADVANCE OF LARGE UPPER LEVEL LOW MOVING ONSHORE OVER THE PAC NW AND THEN SOUTHEASTWARD OVER THE CENTRAL ROCKIES. THE USUAL UNCERTAINTIES ARISE FOR OUR AREA LATE NEXT WEEK. THE ECMWF HAS BEEN MORE PROGRESSIVE AND DEEPER WITH THE LOW PRESSURE SYSTEM AND PUTS CENTRAL IOWA INTO WARM SECTOR CONVECTIVE POTENTIAL THURSDAY. CONVERSELY...THE GFS CUTS OFF THE UPPER LEVEL SYSTEM WHICH RESULTS IN A SLOWLY MEANDERING AND WEAKER SFC CYCLONE REMAINING SOUTH OF IOWA...BUT KEEPING US UNDER DEFORMATION ZONE PRECIP FRIDAY AND SATURDAY. CURRENT CHC POPS THURSDAY/FRIDAY LOOKS GOOD FOR NOW. && .AVIATION...26/12Z THE STRATUS SHIELD IS LIFTING RAPIDLY NORTHEAST OUT OF IOWA THIS MORNING. WITH LINGERING LOW LEVEL MOISTURE AND INSOLATION...EXPECT STRATOCU DEVELOPMENT BY MIDDAY...MOST WIDESPREAD AT KMCW/KALO. A WNW WIND WILL INCREASE THROUGH THE LATE MORNING BEFORE DIMINISHING DURING THE LATE AFTERNOON. ANOTHER UPPER LEVEL SYSTEM WILL BEGIN TO AFFECT IOWA LATER TONIGHT. FOR NOW HAVE KEPT ANY PRECIP MENTION LIMITED TO VCSH AT KOTM STARTING AT 05Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...KINNEY LONG TERM...MOYER
Hazardous weather outlook, Apr 26, 4:57 AM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 457 AM CDT SAT APR 26 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-271000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 457 AM CDT SAT APR 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT MANY RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA...WITH A FEW LOCATIONS IN AND AROUND THE CEDAR FALLS AND WATERLOO AREAS EXPECTED TO REACH MAJOR TO NEAR RECORD FLOOD LEVELS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL RETURN NEXT WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MOYER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 10:50 PM CDT | Areal Flood Warning | DMX | Black Hawk, Bremer, Butler, Franklin, Grundy, Hardin and 1 more | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.